WoundReference improves clinical decisions
 Choose the role that best describes you
Wolkove N, Baltzan M, et al.
Canadian respiratory journal. Date of publication 2009 Mar 1;volume 16(2):43-8.
1. Can Respir J. 2009 Mar-Apr;16(2):43-8. Amiodarone pulmonary toxicity. Wolkove N(1), Baltzan M. Author information: (1)Mount Sinai Hospital Centre, McGill University, Montreal, Canada. norluco@yahoo.com Amiodarone is an antiarrhythmic agent commonly used to treat supraventricular and ventricular arrhythmias. This drug is an iodinecontaining compound that tends to accumulate in several organs, including the lungs. It has been associated with a variety of adverse events. Of these events, the most serious is amiodarone pulmonary toxicity. Although the incidence of this complication has decreased with the use of lower doses of amiodarone, it can occur with any dose. Because amiodarone is widely used, all clinicians should be vigilant of this possibility. Pulmonary toxicity usually manifests as an acute or subacute pneumonitis, typically with diffuse infiltrates on chest x-ray and high-resolution computed tomography. Other, more localized, forms of pulmonary toxicity may occur, including pleural disease, migratory infiltrates, and single or multiple nodules. With early detection, the prognosis is good. Most patients diagnosed promptly respond well to the withdrawal of amiodarone and the administration of corticosteroids, which are usually given for four to 12 months. It is important that physicians be familiar with amiodarone treatment guidelines and follow published recommendations for the monitoring of pulmonary as well as extrapulmonary adverse effects. DOI: 10.1155/2009/282540 PMCID: PMC2687560 PMID: 19399307 [Indexed for MEDLINE]
Appears in following Topics:
Medications In The Hyperbaric Environment